Mayo Clinic Connect
Can anyone talk to or have thoughts or suggestions regarding switching antidepressants ? if so any suggestions leaving Effexor XR to another antidepressant medication? I
Hi, @imfu — I know that many of our Connect members have experienced switching from one antidepressant to another. I know that is a delicate process. Some members who might have some thoughts or suggestions for you include @gman007, @doxyjune, @maplegrove, @linda4, @godsgirl1969, @bren1985 and @jeannegordon4.
What is prompting you to leave the venlafaxine hydrochloride extended-release (Effexor XR)?
Liked by Teresa, Volunteer Mentor
Jump to this post
I was put on Wellbutrin but I simply couldn't tolerate it. I was then put on Remeron and Lexapro and I'm very pleased with how I'm feeling!
Liked by Lisa Lucier, Connect Moderator
Hi @imfu. I take a lot of medications and of course docs always want you to take the newest, most expensive ones so I use discount cards supplied by the manufacturer's to help you cover your copay. If you will go to https://www.effexorxr.com/, you can sign up for a discount card that will allow you to pay as little as $4 for a thirty day supply. As long as medicare or medicaid is not your primary insurance, you will receive a significant discount and these are available for most drugs and if you still can not afford any drug prescribed, most of the pharmaceutical companies have programs to help you get the medicine you need. I hope this helps with this or any other medication you need until you can manage to get some insurance, but these help either way. Take care, Gary
What were your symptoms with the Wellbutrin?
Hi! After 2&1/2 months on Effexor, my triglycerides tripled, I am diabetic after having NEVER been before in my life, and I gained 15 lbs.. but my doctor has asked me to try to get the numbers and weight down thru diet until my next blood work in May because the Effexor is working so well for me.I have cut out wheat and sugar, as well as excess salt, and am measuring all my food. I have lost four pounds and my sugar was down yesterday to 116 from 143 at blood work time. BUT, my doctor promised me if there wasn't no significant improvement by May with everything, he is going to explore other anti depressants. Yeah well I want back on Prozac. I was on it for 27 years and had no problems when last fall it stopped working and I went into what the psychiatrist called Prozac poop out. I am hoping that after six months off of it, I can return to it. I do not want a trade off of failing health just because I am not depressed..
Liked by Jim, Volunteer Mentor, Lisa Lucier, Connect Moderator
Thank you Lisa.
Thank you Gary, I'll check into your suggestions. I appreciate you taking the time to help me.
Hi Lisa, I want off for multiple reasons. It does work but not that well and instead of allowing me to switch meds. Also, the great weight gain (almost 40 lbs in last two years). And rather than helping me to switch meds, per my Dr. my dosage keeps increasing so that tells me it is not working as it should (??). I'm currently taking 225mg in capsules form so have no idea how to reduce intake slowly. My Dr has shown lack of empathy or concern and I have no confidence in him any longer. I did insist on another practitioner but unfortunately is a shared practice here in rural SC. I just feel the risk and issues of dependency outweigh the benefits and feel that there has to be another product that will work on my GAD. I never have liked the "itchy/crawling" scalp and shakiness- and am constantly being asked about it, but the weight gain and inability to lose it has put me in the obese category and am now dealing with those issues as well. From my recent research am learning this particular med is highly addictive and extremely difficult to get off of-as true for me also.- and can aid in huge weight gains. I am concerned and want off of it completely.
I'm not a doctor but there are posts here, I wanted to mention, imfu, where someone is on Effexor and experiencing severe side effects from it and is desperate to get off Effexor.
Thank you so much. I'm so glad I found this site. I truly was feeling alone , lost, desperate and sat at my laptop in bed for hours scouring the web for help and so far this has been the best source for me. I have read through many of the posts and am still reading so I appreciate that. I gained a lot of helpful insight from one in particular regarding dietary changes, etc. Things I have been doing already but probably more in a moderate way. Thanks for taking the time to read and respond. I can't tell you how much everyone's posts have helped me through the day.
@imfu, Let me say you're welcome on behalf of everyone who has offered advice, support, or simply encouragement. There are a lot of very compassionate folks who come here every day hoping to help someone else when they likely need some themselves. I know that is what keeps me coming back – we actually cover a good part of the globe, but it feels like a true neighborly community. Take care, Gary
Liked by tcccpa, Lisa Lucier, Connect Moderator
Hi Gary / All- I have an update I'd like to share. I reduced my Effexor generic, Venaflaxine HCL ER, from 275 mg (3, 75 mg capsules) to one 75 mg capsule and am just today trying to go without that one 75 mg capsule. So far (at mid-day) am not showing any of the horrible withdrawal symptoms but some shaking, slight headache but nothing unbearable. So, if I can get through the day/afternoon/evening without it I will try it again tomorrow. I read one person took Ativan for withdrawal and if I need to I will take (I have some that was prescribed as an adjunct through my mother's downward spiral up to her death in August.
So for my next issue: can any speak to how long it takes the body to purge this poison and how long I should wait to introduce another antidepressant medication if needed. I see my Dr. tomorrow afternoon and am hoping will be completely off the Venaflaxine HCL ER by the time of my appointment and considering asking my Dr. about Lexapro or Clexa generics. (I have anxiety issues -always have- and feel I do need something to aid). Thank you.
RE: Effexor reduction.
I want all of you to know that I was give permission by healthcare professional to try the method I am using to get off Effexor and have a follow-up with my GP tomorrow. I do not recommend anyone do this without your Dr. approval.
I am also under a doctor’s care. Getting off of many years of Effexor & switching to Paxil. I’ve been through debilitating anxiety in the past year. He has me taking Effexor (150) in am, 12.5 mg Paxil with lunch, and skipping nighttime 150 nighttime Effexor. I have been opening capsules at night & pouring out 1/2. Also taking 1 mg of Xanax at bedtime. Is it ok to mix small dose of Paxil with Effexor while tapering off? I remember the last time I got off of SSRI, I got down to taking a few “balls” out of capsules for months. Still had headaches & head chills.
Welcome to Connect, @stillwater,
It sounds like you are taking all the right steps – the decision to switch or go off or prescribed medications should be carefully considered with the support of your physician or therapist to make sure you don't risk recurrence or significant side effects.
You may also wish to view this discussion on minimizing withdrawal symptoms from Effexor, taking place on Connect:
I'm tagging @linda4 @imfu @gman007 @doxyjune @kdo0827 as they may have some more insights for you. While switching antidepressants, in my personal experience, my doctor gradually lowered the dose for Effexor XR (which I had been on for 9 years), while simultaneously starting Cymbalta. With regard to taking Effexor and Paxil at the same time, it would be best to seek your doctor's advice.
@stillwater, may I ask why you are weaning off Effexor? Do you feel it contributed to your anxiety, or other symptoms?
version 184.108.40.206.1.1Page loaded in 0.805 seconds